Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 81, NWS Bismarck, ND

June 14, 2018Adams County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 6:12 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2018, 6:12 PM MDT (00:12 UTC)
Expired
Jun 14, 2018, 7:15 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 159 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:15 PM MDTHAIL 1Reeder, NDHAIL LASTED A FEW MINUTES. WINDS WITH STORM 35 MPH OR LESS.
Jun 14, 6:35 PM MDTHAIL 14 Ese Bucyrus, NDLASTED ABOUT 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:40 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2531 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS53 KBIS 150012
SVRBIS
NDC001-041-150115-
/O.NEW.KBIS.SV.W.0081.180615T0012Z-180615T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
612 PM MDT THU JUN 14 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hettinger County in southwestern North Dakota...
  Western Adams County in southwestern North Dakota...

* Until 715 PM MDT.

* At 610 PM MDT, a severe thunderstorm was located near Reeder, or 
  13 miles northwest of Hettinger, moving northeast at 35 mph. There 
  were other thunderstorms in the Hettinger and Adams counties that 
  could become severe.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Regent around 650 PM MDT.
  Mott around 705 PM MDT.

Other locations impacted by this severe thunderstorm include Bucyrus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4598 10285 4613 10300 4657 10244 4626 10210
TIME...MOT...LOC 0010Z 231DEG 31KT 4613 10285 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ/JPM
3 follow-up statements
035 
WWUS53 KBIS 150031
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
631 PM MDT THU JUN 14 2018

NDC001-041-150115-
/O.CON.KBIS.SV.W.0081.000000T0000Z-180615T0115Z/
Hettinger ND-Adams ND-
631 PM MDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN HETTINGER AND WESTERN ADAMS COUNTIES...

At 629 PM MDT, a severe thunderstorm was located 13 miles south of
Regent, or 16 miles north of Hettinger, moving northeast at 35 mph. 
At 629 PM MDT, the public reported nickel size hail 1.5 miles 
north of Hettinger. Radar observations indicate hail up to quarter 
size in the most intense part of the storm.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Regent around 650 PM MDT.
  Mott around 700 PM MDT.

Other locations impacted by this severe thunderstorm include Bucyrus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4598 10285 4613 10300 4657 10244 4626 10210
TIME...MOT...LOC 0029Z 231DEG 31KT 4623 10266 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ
188 
WWUS53 KBIS 150053
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
653 PM MDT THU JUN 14 2018

NDC001-041-150115-
/O.CON.KBIS.SV.W.0081.000000T0000Z-180615T0115Z/
Hettinger ND-Adams ND-
653 PM MDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN HETTINGER AND NORTHWESTERN ADAMS COUNTIES...

At 652 PM MDT, a severe thunderstorm was located near Mott, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Mott around 700 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4607 10263 4623 10284 4657 10244 4626 10210
TIME...MOT...LOC 0052Z 231DEG 31KT 4636 10243 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ/JPM
636 
WWUS53 KBIS 150114
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
714 PM MDT THU JUN 14 2018

NDC001-041-150123-
/O.EXP.KBIS.SV.W.0081.000000T0000Z-180615T0115Z/
Hettinger ND-Adams ND-
714 PM MDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HETTINGER AND
NORTHWESTERN ADAMS COUNTIES WILL EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.

LAT...LON 4607 10263 4623 10284 4657 10244 4626 10210
TIME...MOT...LOC 0113Z 231DEG 31KT 4646 10224 

$$

KRANZ/JPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:54 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 14, 2:54 PM MDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
354 PM CDT Thu Jun 14 2018

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu Jun 14 2018

A tornado watch has been issued for northwest and north central
North Dakota until 11 pm CDT.

A severe thunderstorm watch has been issued for most of southwest
and south central North Dakota until 11 pm CDT.

Short term forecast highlights center around a moderate and enhanced
risk of severe weather across western and central North Dakota
beginning this afternoon. The storm prediction center had upgraded
the severe threat across northern North Dakota into the moderate
risk for severe storms. Large hail, damaging winds, and locally
heavy rain will be the main threat with a non-zero tornado risk,
especially across our north.

This afternoon, an upper level low/trough was located over
Alberta/Saskatchewan/western Montana with several upper level
shortwave impulses moving northeast across Montana, south central
Canada, and into northwestern North Dakota. At the surface, a cold
front extended from southeastern Saskatchewan across the northwest
corner of North Dakota into eastern Montana. Ahead of the cold front
was a surface trough, separating 60sF dewpoints to the east with
40s/50s dewpoints to the west. While a mid-level h700 thermal cap
remains in place across central and eastern ND, west and north of
the surface cold front the thermal cap weakens. This is why
thunderstorms developed this morning and continued into this
afternoon along and northwest of the cold front. The storms moved
east across the northern tier of counties, the storm's dynamics
overcoming any mid-level capping mentioned previously.

Regarding the severe threat this afternoon/evening...a potent EML
has become established over the northern plains. PWAT values
increasing to 1.25-1.5 inches across north-central and eastern ND
will create a threat for heavy rainfall in areas that do see
convection through the evening hours.

Latest thinking is that convection is most likely to continue across
northwestern North Dakota where the cap has eroded near the
overspreading height falls and mid-level cooling.
The models continue to depict the environment over western and
central North Dakota consisting of MLCAPE values exceeding 2000-2500
J/kg and 55 kts of effective bulk shear. This environment will
support supercells with large hail and damaging wind gusts. A non-
zero tornado risk will also be associated with supercells along our
far north where increased southeasterly surface winds enhance sfc-1
km SRH values.

The coverage of convective initiation and discrete storms further
south remains less confident due to the increased influence of the
capping inversion ahead of the surface trough and cold front.
Convection will be more likely along the advancing surface trough
and cold frontal axis through the evening, especially along our
south-central to southeast, where storm mode becomes linear and
transitions to a mostly damaging wind threat.

By daybreak Friday, the surface cold front should be in the Red
River Valley, with drier air moving in behind it. Friday should be a
dry day across our area.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM CDT Thu Jun 14 2018

The long term period is highlighted by several chances for
precipitation and thunderstorms Friday night through Sunday night,
especially across southwest and south central North Dakota
southeast. The large upper level trough remains over the Pacific
Northwest and northern US Rockies through the weekend, then begins
to cutoff over Nevada/Idaho, essentially cutting off the stream of
upper level impulses streaming northeast towards North Dakota.

Southwest flow aloft continues through the weekend with multiple
impulses bringing showers and thunderstorms across our area. The
severe threat will be mostly contained further south of our area,
outside of the occasional storm threat in our far southeast counties
where instability may redevelop. High temperatures should be mainly
in the 65F to 75F range Saturday and Sunday through this active
weekend period. The possibility for continued rainfall seems to be
favoring our south and east through the weekend.

Upper level ridging builds early next week as the aforementioned
western low cuts off. Chances for precipitation remain uncertain
next week, though not completely unlikely in times where impulses
ride over the ridge aloft. A slow warming trend ensues with highs
reaching the upper 70s and lower 80s by Wednesday, and low to mid
80s on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 350 PM CDT Thu Jun 14 2018

Afternoon thunderstorm will continue in the northwest with
impacts possible for KMOT and KISN. Thunderstorms will likely
form across a warm front located across western North Dakota by
this evening. Thunderstorms are expected to develop over
southwestern and south central North Dakota with time late this
afternoon and evening. Uncertainty in exact timing remains so
VCTS was carried over at TAF sites for the evening hours.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JV
LONG TERM...JV
AVIATION...AE/NC
Hazardous weather outlook, Jun 14, 3:06 PM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
406 PM CDT Thu Jun 14 2018

NDZ031-032-040-152115-
Golden Valley-Billings-Slope-
306 PM MDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are forecast to fire in this area late this
afternoon and not become severe until they push to the east. In
Golden Valley, Billings, and Slope counties the main threats will
be hail up to the size of nickels and winds as high as 50 mph,
just under severe limits. Severe weather is expected farther
north, and east.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed as the severe
weather should be just to the east.

NDZ023-025-033>037-041>048-050-051-152115-
Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
406 PM CDT Thu Jun 14 2018 /306 PM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are forecast for this evening and tonight.
The main threats will be damaging wind with a secondary threat of
large hail. Slow moving storms will put down very heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated. Call reports in to the National Weather
Service in Bismarck on the spotter reporting number. Reports can
also be posted to our web page reporting form. Report any hail,
winds 40 mph or higher, funnel clouds, tornadoes, and rain
amounts. Report storm features like wall clouds and shelf clouds.

NDZ001>005-009>013-017>022-152115-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
406 PM CDT Thu Jun 14 2018 /306 PM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are forecast for this evening and tonight.
The main threats will be very large hail, damaging winds as high
as 80 mph, and tornadoes. A significant tornado is possible. Slow
moving storms will put down torrential rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated. Call reports in to the National Weather
Service in Bismarck on the spotter reporting number. Reports can
also be posted to our web page reporting form. Report any hail,
winds 40 mph or higher, funnel clouds, tornadoes, and rain
amounts. Report storm features like wall clouds and shelf clouds.

Martin/King

In the hours before

Local storm report, Jun 14, 3:42 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
442 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 N CROSBY              48.99N 103.30W
06/14/2018  E0.88 INCH       DIVIDE             ND   PUBLIC

            PENNY AND NICKEL SIZED HAIL. WORST OF THE
            STORM WAS NORTH ACROSS THE CANADIAN BORDER.

&&

JV
Local storm report, Jun 14, 4:15 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             2 NE MYLO               48.66N 99.59W
06/14/2018  M1.00 INCH       ROLETTE            ND   PUBLIC

            HAIL LASTED 15 TO 20 MINUTES. 1.78 INCHES OF
            RAIN WITHIN 1 HOUR. ARB OBSERVER.

&&

JV
Local storm report, Jun 14, 4:32 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             PORTAL                  49.00N 102.55W
06/14/2018  E2.75 INCH       BURKE              ND   FIRE DEPT/RESCUE

            LASTED ABOUT 3 MINUTES. WINDOW DAMAGE IN
            TOWN. THE DURATION OF THE HAIL EVENT WAS 3
            MINUTES.

&&
Local storm report, Jun 14, 4:57 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             6 SE REGENT             46.36N 102.47W
06/14/2018  M0.88 INCH       HETTINGER          ND   STORM CHASER

&&

JP MARTIN
Local storm report, Jun 14, 5:10 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
610 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             9 E NORTHGATE           48.97N 102.07W
06/14/2018  E1.25 INCH       BURKE              ND   PUBLIC

            HALF DOLLAR SIZE HAIL. MPING REPORT.

&&

CJS/MH
Local storm report, Jun 14, 5:21 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             4 S MYLO                48.58N 99.62W
06/14/2018  E2.00 INCH       ROLETTE            ND   PUBLIC

&&

KING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:01 PM MDTSevere Thunderstorm WarningBISBottineau59 min
Jun 14, 6:40 PM MDTSevere Thunderstorm WarningBISMountrail, Ward65 min
Jun 14, 6:44 PM MDTSevere Thunderstorm WarningBISBottineau61 min
Jun 14, 7:11 PM MDTSevere Thunderstorm WarningBISRolette64 min
Jun 14, 7:27 PM MDTSevere Thunderstorm WarningBISDunn, Mercer63 min
Jun 14, 7:43 PM MDTSevere Thunderstorm WarningBISBottineau, Pierce, Rolette62 min
Jun 14, 8:04 PM MDTSevere Thunderstorm WarningBISWard56 min
Jun 14, 8:23 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail67 min
Jun 14, 8:24 PM MDTSevere Thunderstorm WarningBISEmmons38 min
Jun 14, 8:34 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer18 min
Jun 14, 8:44 PM MDTSevere Thunderstorm WarningBISPierce, Rolette33 min
Jun 14, 8:59 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward61 min
Jun 14, 9:26 PM MDTSpecial Weather StatementBISMcIntosh34 min
Jun 14, 9:27 PM MDTAreal Flood AdvisoryBISWard3 hr
Jun 14, 9:41 PM MDTSevere Thunderstorm WarningBISPierce37 min
Jun 14, 10:37 PM MDTSpecial Weather StatementBISDickey23 min
Jun 14, 11:00 PM MDTSpecial Weather StatementBISDickey30 min
Jun 14, 11:29 PM MDTSpecial Weather StatementBISDickey31 min
Jun 15, 1:01 AM MDTSpecial Weather StatementBISSioux29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.